Alabama, 2003

Hail in Alabama, April 25, 2003

April 25, 2003 · NWS BMX · 7 events in 7 counties and zones

Supercell 2 developed on the heels of Supercell 1 but offset slightly south. Some locations reported hail twice in a 30 minute period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$615,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Supercell 2 developed on the heels of Supercell 1 but offset slightly south. Some locations reported hail twice in a 30 minute period. Supercell 2 affected seven counties across central Alabama before merging with Supercell 1 over extreme eastern Elmore and southern Tallapoosa counties. Several trees were blown down along the path of the storm. Hail ranged in size from penny to slightly larger than golf ball. Many locations sustained hail damage and hail completely covered the ground many places.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 25, 11:56 AM CST, 24 minutes earlier.

Area forecast discussion, Apr 25, 11:56 AM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
156 PM CDT FRI APR 25 2003

QUICK UPDATE TO THE ZONES FOR TORNADO WATCH 166...EFFECTIVE
UNTIL 6 PM.

.BHM...NONE.

JONES/90
Hazardous weather outlook, Apr 25, 9:04 AM CST, 3 hours 16 minutes before
ALZ011>015-017>050-251800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1004 AM CDT FRI APR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

A COLD FRONT MOVING ACROSS THE SOUTHEASTERN UNITED STATES WILL SPREAD
MORE SHOWERS AND THUNDERSTORMS ACROSS ALABAMA THIS AFTERNOON.  BREAKS
IN THE CLOUDS TODAY WILL ALLOW THE SUNSHINE TO DESTABILIZE THE
ATMOSPHERE.  THE THUNDERSTORMS THIS AFTERNOON COULD BECOME SEVERE...
AND THE STORM PREDICTION CENTER HAS PLACED A LARGE PORTION OF NORTH
ALABAMA UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS...WITH THE REST
OF THE STATE UNDER A SLIGHT RISK.

THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE
WINDS...PERHAPS IN THE FORM A SQUALL LINE...WITH ISOLATED BRIEF
TORNADOES ALSO A POSSIBILITY.  THE PRIMARY THREAT TIME WILL BE
FROM EARLY AFTERNOON...UNTIL AS LATE AS 8 OR 9 PM FOR EASTERN
PORTIONS OF THE STATE.

THE COLD FRONT WILL PUSH THROUGH LATER TONIGHT...TAKING THE RAIN
EASTWARD WITH IT.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE REQUIRED DURING THE AFTERNOON HOURS TODAY.

In the hours before

Special weather statement, Apr 25, 7:17 AM CST, 5 hours 3 minutes before
ALZ011>015-017>045-047-251515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
817 AM CDT FRI APR 25 2003

...SEVERE WEATHER LIKELY ACROSS ALABAMA TODAY AND EARLY EVENING...

AN APPROACHING COLD FRONT WILL HELP TO IGNITE SHOWERS AND
THUNDERSTORMS AS IT CLASHES WITH A WARM AND UNSTABLE AIR-MASS TODAY
AND EARLY THIS EVENING. THE STORM PREDICTION CENTER HAS OUT-LOOKED
THE NORTHERN HALF OF ALABAMA WITH A MODERATE RISK OF SEVERE WEATHER.
THE PRIMARY THREAT IS LARGE HAIL...DAMAGING STRAIGHT LINE WINDS AND
POSSIBLE ISOLATED TORNADOES.

THOSE PLANNING TO ATTEND OUTDOOR FESTIVITIES SHOULD CLOSELY MONITOR
WEATHER FORECASTS AND BE ABLE TO TAKE QUICK ACTION IF WARNINGS ARE
ISSUED.  LATER STATEMENTS WILL BE ISSUED ON THIS DEVELOPING
HAZARDOUS WEATHER EVENT.
Special weather statement, Apr 25, 10:23 AM CST, 1 hour 57 minutes before
ALZ018-026-251730-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1123 AM CDT FRI APR 25 2003

.A THUNDERSTORM ADVISORY IS IN EFFECT FOR ST. CLAIR AND ETOWAH
COUNTIES UNTIL 1230 PM CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 1122 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM WALNUT GROVE TO 9 MILES WEST OF
ASHVILLE...MOVING EAST AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WALNUT
GROVE...STEELE...RIDGEVILLE...ASHVILLE...ATTALLA...REECE CITY...
RAINBOW CITY AND GADSDEN THROUGH 1230 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3420 8585 3410 8629 3394 8633 3381 8647
          3378 8607 3403 8582
Special weather statement, Apr 25, 10:55 AM CST, 1 hour 25 minutes before
ALZ019-251800-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1155 AM CDT FRI APR 25 2003

.A THUNDERSTORM ADVISORY IS IN EFFECT FOR CALHOUN COUNTY UNTIL 100 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 1154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 8 MILES NORTHWEST OF NEW LIBERTY TO 8
MILES WEST OF OHATCHEE...MOVING EAST AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
OHATCHEE...NEW LIBERTY...JACKSONVILLE...WEAVER AND PIEDMONT THROUGH
100 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

FREQUENT LIGHTNING STRIKES WILL ALSO ACCOMPANY THESE STORMS.

LAT...LON 3396 8586 3386 8600 3373 8610 3366 8564
          3387 8565 3394 8554
Special weather statement, Apr 25, 11:36 AM CST, 44 minutes before
ALZ021-251815-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1236 PM CDT FRI APR 25 2003

.A THUNDERSTORM ADVISORY IS IN EFFECT FOR CLEBURNE COUNTY UNTIL 115
PM CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES NORTHWEST OF EDWARDSVILLE...MOVING EAST AT 30
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR EDWARDSVILLE...PINEY
WOODS AND FRUITHURST THROUGH 115 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

FREQUENT LIGHTNING STRIKES WILL ALSO ACCOMPANY THIS STORM.

LAT...LON 3389 8553 3371 8563 3362 8533 3396 8540
Local storm report, Apr 25, 11:39 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 PM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    DANCY                     AL   TORNADO
04/25/03   PICKENS                        PRELIMINARY REPORT. TWO
                                          HOUSES DAMAGED.  NO
                                          INJURIES REPORTED.
                                          REPORTED BY PICKENS
                                          COUNTY 911.

The radar

The Birmingham radar (KBMX), 122 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Greene

When
April 25, 12:20 PM CST to 12:37 PM CST
Where
Greene County, 7 mi WSW of Eutaw
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.800, -88.000

The second supercell of the day developed across western Greene County and became severe as it neared Eutaw. The storm began producing penny size hail as it approached Eutaw and produced hail all the way to the Black Warrior River. A few trees were also blown down.

Hail, Hale

When
April 25, 12:40 PM CST to 1:30 PM CST
Where
Hale County, 4 mi W of Akron
Measured
1.75 in hail
Property damage
$45,000
Reported by
EMERGENCY MANAGER
Coordinates
32.867, -87.800

Penny to golf ball size hail fell along the path of the storm. Several trees were also blown down near Akron. A few vehicles were damaged by the hail.

Hail, Perry

When
April 25, 1:23 PM CST to 2:07 PM CST
Where
Perry County, 9 mi NW of Heiberger
Measured
1.25 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
32.850, -87.333

The second supercell thunderstorm to affect Perry County within an hour followed a path only slightly south of the first storm. Many locations reported twice. Penny to half dollar size hail was reported along the path of this storm. The hail may have been larger but fell in a sparsely populated areas in northern Perry County.

Hail, Chilton

When
April 25, 2:00 PM CST to 2:53 PM CST
Where
Chilton County, 9 mi NW of Maplesville
Measured
1.25 in hail
Property damage
$65,000
Reported by
TRAINED SPOTTER
Coordinates
32.867, -86.983

The severe thunderstorm continued across southern Chilton County. Several trees were blown down along the path. Hail was observed up to 1.25 inches in diameter, but could have been larger. Many locations reported that the ground was totally covered by hail.

Hail, Bibb

When
April 25, 2:05 PM CST
Where
Bibb County, Randolph
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.900, -86.917

Penny size hail was reported in the Randolph and Lawley area. The hail was being thrown out of the storm occurring just to the south.

Hail, Autauga

When
April 25, 2:40 PM CST to 3:00 PM CST
Where
Autauga County, 5 mi NE of Billingsley
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.700, -86.683

Supercell 2 continued on the heels of supercell 1, although it was much weaker. The storm produced penny to quarter size hail as it moved across northeast Autauga County. The hail may have been larger in rural areas.

Hail, Elmore

When
April 25, 3:00 PM CST to 3:36 PM CST
Where
Elmore County, 3 mi N of Deatsville
Measured
2 in hail
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
32.667, -86.400

Supercell 2 was nearing the end of its lifecycle as it began merging with supercell 1 near Tallassee. Before this merger process, the storm produced a hail swath across central Elmore County from near Deatsville to near Tallassee. The hail size ranged from penny size to slightly larger than golf balls. Many locations reported that the hail was completely covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353940, 5353941, 5353942, 5353943, 5353944, 5353945, 5354298.